Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 459, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 15, 2005, 8:01 PM CST for Winston County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 15, 2005, 8:01 PM CST (02:01 UTC)
- Expired
- Nov 15, 2005, 8:30 PM CST
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 15, 3:15 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 160201 SVRBMX ALC133-160230- /O.NEW.KBMX.SV.W.0459.051116T0201Z-051116T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 801 PM CST TUE NOV 15 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WINSTON COUNTY IN NORTHWEST ALABAMA * UNTIL 830 PM CST * AT 759 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER LINES...DAMAGE WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY. THIS STORM WAS LOCATED NEAR POPLAR SPRINGS...OR ABOUT 10 MILES SOUTH OF DOUBLE SPRINGS...AND MOVING NORTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARLEY. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF ON OR NEAR SMITH LAKE...GET OUT OF THE WATER AND MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3409 8741 3400 8740 3401 8712 3419 8712 $$ 61
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 7:44 PM CST, 17 minutes earlier.
Area forecast discussion, Nov 15, 7:44 PM CST, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 744 PM CST TUE NOV 15 2005 .UPDATE... TWO TORNADO WATCHES CURRENTLY IN EFFECT. TORNADO WATCH 869 FOR NORTHWEST ALABAMA REMAINS IN EFFECT UNTIL 11 PM. TORNADO WATCH 871 FOR A LARGE PART OF CENTRAL ALABAMA IN EFFECT UNTIL 1 AM. THE SUPERCELL THAT MOVED ACROSS LAMAR AND FAYETTE COUNTIES HAS WEAKENED CONSIDERABLY OVER THE PAST 45 MINUTES. STORM-RELATIVE HELICITY VALUES IN EXCESS 250 M2/S2 EXTEND NORTHWARD FROM THIS STORM. INSTABILITY/CAPES ARE HIGHEST SOUTHWESTWARD FROM FAYETTE COUNTY BACK TO SOUTHEAST MISSISSIPPI. CAPES IN THE MID-LEVEL OF THE ATMOSPHERE SUPPORT POTENTIAL FOR LARGE HAIL. THUNDERSTORM OVER PICKENS COUNTY APPEARS TO GAINING STRENGTH. COLD FRONT HAS MOVED TO A TUPELO...TO JACKSON...TO NATCHEZ LINE. FRONT APPEARS TO BE A FEW HOURS AHEAD OF THE NAM PROJECTIONS. OTHER SHOWERS HAVE DEVELOPED OVER MOBILES CWA...AND THESE SHOWERS WERE MOVING NORTHEAST TOWARD MONTGOMERY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 46 51 25 51 / 100 40 0 0 ANNISTON 49 50 29 50 / 100 50 0 0 BIRMINGHAM 44 50 27 50 / 100 10 0 0 TUSCALOOSA 45 52 28 52 / 100 10 0 0 CALERA 47 52 29 52 / 100 10 0 0 AUBURN 55 55 30 55 / 80 50 0 0 MONTGOMERY 53 54 30 54 / 100 50 0 0 TROY 55 55 31 55 / 80 50 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY ALL AREAS THROUGH 6 AM WEDNESDAY. FREEZE WATCH ALL AREAS FOR WEDNESDAY MORNING. && 03
Hazardous weather outlook, Nov 15, 5:03 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 503 PM CST TUE NOV 15 2005 ALZ011>015-017>050-161230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 503 PM CST TUE NOV 15 2005 ...SEVERE WEATHER THREAT TONIGHT... ...LAKE WIND ADVISORY IN EFFECT TONIGHT... ...FREEZE CONDITIONS EXPECTED THURSDAY MORNING AND FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A STRONG COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA THIS EVENING... AND EXIT SOUTHEAST ALABAMA EARLY WEDNESDAY MORNING. THE AIRMASS AHEAD OF THE FRONT IS WARM AND UNSTABLE...ESPECIALLY FOR NOVEMBER. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY DURING THE EVENING HOURS. AT THIS TIME...THE GREATEST THREAT IS EXPECTED ACROSS THE FAR WEST AND NORTHWEST PARTS OF CENTRAL ALABAMA...INCLUDING LAMAR... MARION...WINSTON...FAYETTE...PICKENS...TUSCALOOSA...SUMTER... GREENE AND WALKER COUNTIES. THE STORMS IN THESE COUNTIES WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND SOME TORNADOES.THE REMAINDER OF CENTRAL ALABAMA WILL SEE THE POTENTIAL OF DAMAGING WINDS AND ISOLATED TORNADOES. THERE MAY BE TWO LINES OF SEVERE WEATHER DURING THIS EVENT. ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND TORNADOES ARE POSSIBLE AHEAD OF THE FRONT. AS THE FRONT APPROACHES... A SQUALL LINE WITH EMBEDDED SUPERCELL THUNDERSTORMS IS EXPECTED... WITH THE THREAT OF DAMAGING STRAIGHT LINE WINDS AND TORNADOES. ALL INTERESTS IN CENTRAL ALABAMA SHOULD MONITOR WEATHER CONDITIONS AND FORECASTS...AND BE PREPARED TO TAKE PROTECTIVE ACTION IF A WARNING IS ISSUED. THE THREAT FOR SEVERE WEATHER WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST AS THE FRONT PASSES DURING THE OVERNIGHT HOURS. ALONG WITH THE THREAT OF SEVERE WEATHER...BREEZY CONDITIONS ARE EXPECTED AHEAD AND BEHIND THE COLD FRONT. WIND GUSTS OF 25 TO 40 MPH CAN BE EXPECTED ON OPEN WATERWAYS...AND OVER HIGHER TERRAIN. THE WINDS WILL SWING AROUND TO A NORTHERLY DIRECTION AND REMAIN BREEZY LATE TONIGHT AND EARLY WEDNESDAY. ONCE AGAIN...WIND GUSTS COULD REACH 25 TO 35 MPH ON AREA LAKES AND WATERWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. COLD AIR WILL FUNNEL INTO ALABAMA BEHIND THE STRONG COLD FRONT. LOW TEMPERATURES THURSDAY AND FRIDAY MORNING WILL RANGE FROM 25 TO 32 DEGREES. THEREFORE...A WIDESPREAD FREEZE IS EXPECTED EACH MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED TONIGHT.
In the hours before
Local storm report, Nov 15, 6:32 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CST TUE NOV 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM FUNNEL CLOUD 1 SW VERNON 33.75N 88.13W
11/15/2005 LAMAR AL FIRE DEPT/RESCUE
FUNNEL AND WALL CLOUDS REPORTED CROSSING COUNTY ROAD 9
JUST SOUTHWEST OF VERNON.
&&
JSSLocal storm report, Nov 15, 6:47 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CST TUE NOV 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FUNNEL CLOUD 2 SW VERNON 33.74N 88.14W
11/15/2005 LAMAR AL EMERGENCY MNGR
FUNNEL CLOUD REPORTED IN THE STAR COMMUNITY.
0637 PM FUNNEL CLOUD 4 NE MILLPORT 33.60N 88.03W
11/15/2005 LAMAR AL EMERGENCY MNGR
FUNNEL CLOUD REPORTED CROSSING COUNTY ROAD 12 4 MILES
NORTHEAST OF MILLPORT.
&&
JSSLocal storm report, Nov 15, 7:11 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST TUE NOV 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG VERNON 33.76N 88.11W
11/15/2005 LAMAR AL EMERGENCY MNGR
ROOF DAMAGE REPORTED IN DOWNTOWN VERNON.
&&
JSSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 6:15 PM CST | Tornado Warning | BMX | Lamar | 30 min |
| Nov 15, 6:38 PM CST | Tornado Warning | BMX | Fayette | 48 min |
| Nov 15, 6:42 PM CST | Tornado Warning | BMX | Lamar | 18 min |
| Nov 15, 7:53 PM CST | Severe Thunderstorm Warning | BMX | Walker | 52 min |
| Nov 15, 8:19 PM CST | Tornado Warning | BMX | Winston | 11 min |
| Nov 15, 8:20 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 55 min |
| Nov 15, 9:09 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 66 min |
| Nov 15, 9:14 PM CST | Severe Thunderstorm Warning | BMX | Walker | 46 min |
| Nov 16, 3:51 AM CST | Freeze Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.